Ohio, 2021

Winter Weather in Ohio, February 17 to 18, 2021

February 17 to 18, 2021 · NWS ILN · 1 event in 1 county or zone

One to two inches of snow fell over the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

One to two inches of snow fell over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 17, 6:56 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 17, 6:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
656 PM EST Wed Feb 17 2021

.SYNOPSIS...
Cold temperatures remain in place Wednesday night with light
snow moving into the area. Light snow continues through
Thursday before exiting Thursday night. Bitterly cold
temperatures return Friday and continue into Saturday before a
warming trend ensues.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
High pressure sitting over the Ohio Valley provided some of the
coldest temperatures observed in awhile across the region this
morning. Cloud coverage will continue to increase through the
afternoon hours as mid-level flow remains southwesterly with an
H5 trough pushing into the Midwest. RH values increasing in the
mid to upper levels will lead to widespread cirrus clouds, with
additional low-level stratus clouds overspreading the region by
early evening ahead of a low pressure system.

Subtle WAA at 850mb will lead to some isentropically induced
snowfall tonight as the warmer air is lifted above the arctic-
like air mass near the surface. This is driven by a low
pressure system in the southeastern CONUS tracking up the
Atlantic coast. Based on the current track of the low, models
have been favoring a more southern/eastern solution that will
likely keep snow as the predominant hydrometeor type across our
region. However, this solution also favors less
moisture/forcing, which will limit the amount of accumulating
snowfall. Given that the surface/pavement temps will still be
well below freezing overnight, any snow that does occur will
easily be able to stick to surfaces. Still favoring slightly
higher snowfall totals southeast of I-71, but felt that with up
to two inches possible across the Cincy metro, decided to expand
the Winter Weather Advisory further west to account for the
potential hazardous roadways during the morning commute
Thursday.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Light snow continues across the region Thursday morning. As the
low pressure continues its track northeast, will start to
observe some drier air in the mid-levels filtering in. This
could be a limiting factor in the additional snowfall
accumulations during the day Thursday. In addition, some warmer
air will work its way in and allow for our eastern counties to
climb above freezing during the afternoon, which may allow for
some rain to mix into the far southeast. The locations that
could see the most accumulating snow on Thursday include parts
of west-central Ohio as a s/wv trough pivots across the area,
which will provide some additional forcing in those counties.
However, still expect snow totals to generally remain below 2
inches in locations northwest of I-71, but will monitor this
trend in west-central Ohio with future updates.

Light snow will gradually shift eastward out of the region
Thursday evening as high pressure from the Plains moves in.
Some uncertainty does remain on the potential for a change to
more of a drizzle scenario with the mid-level dry air advecting
in, but decided to just keep snow in the grids for now. Low
temperatures will bottom out near the single digits in west-
central Ohio Thursday night, with temps closer to 20 across the
east.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
We will be in a low level CAA pattern Friday morning while still
under some weak cyclonic low level flow. This will likely help
clouds linger at least through the afternoon and could result
is a few flurries or snow showers. Some weak mid level energy will
drop down across the Great Lakes Friday night as surface high
pressure begins to build in from the southwest. At this point, will
keep any isolated snow showers associated with the short wave energy
off to our north/east for Friday night. Highs on Friday will be in
the low to mid 20s with lows Friday night/Saturday morning dropping
into the single digits. The pressure gradient will be weakening
through the overnight hours but winds may stay up enough, especially
across our northern areas, to produce some sub zero winds chills
Friday night into Saturday morning. The surface high will push east
across our area through the day on Saturday as the core of the
coldest air begins to shift off to our east. Highs on Saturday will
range from the upper teens in the north to the upper 20s in our
far south.

We will transition to more of a zonal flow pattern through early
next week with a fast moving mid level short wave trough moving from
the Central Plains on Sunday and across the Ohio Valley
through the day on Monday. Ahead of the trough, low level flow
will back around to the southwest, allowing for a warming trend
for Sunday and Monday. Highs both days will range from the
low 30s in the north to around 40 degrees across the south.
Increasing moisture ahead of this will also lead to developing pcpn
from west to east Sunday night before tapering off from the west
during the day on Monday. Thermal fields support more of a rain
snow/mix across our south with this system and mainly snow across
our north. This could lead to some light snow accums across mainly
our northern areas Sunday night.

In continued zonal flow aloft, will maintain a dry forecast for
Tuesday and Wednesday and continue with a gradual warmup. Highs on
Tuesday and Wednesday will range from the upper 30s north to the mid
40s in the south.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Another winter storm tracking to the southeast will impact
aviation. While heavier precip will remain south of the region,
there will be enough moisture and forcing to cause less than
ideal flight conditions. As accumulating snow develops,
ceilings and visibilities will lower from the southwest, falling
to MVFR and then IFR through the overnight hours and Thursday
morning. Some improvement up to MVFR will be possible at CVG and
LUK as snow ends toward the end of the forecast period. Cannot
rule out LIFR during episodes of more intense snow, but kept out
of the forecast due to lower probability of occurrence. Winds
backing from east and northeast to north are expected to
generally stay under 10 knots.

OUTLOOK...MVFR/IFR conditions likely to persist into Thursday
night. MVFR ceilings possible on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 1 AM EST Friday for OHZ063>065-
     070>074-077>082-088.
KY...Winter Weather Advisory until 1 AM EST Friday for KYZ089>100.
IN...Winter Weather Advisory until 1 AM EST Friday for INZ066-
     073>075-080.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JGL
AVIATION...Coniglio
Hazardous weather outlook, Feb 17, 5:49 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
549 PM EST Wed Feb 17 2021

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-182300-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
549 PM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Periods of light snow are expected tonight with accumulations of up
to two inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow will continue Thursday with light accumulations possible.

Additionally, below zero wind chills are likely Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-182300-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
549 PM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
February 17, 7:00 PM EST to February 18, 3:00 PM EST
Where
Adams forecast zone
Reported by
CoCoRaHS
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer 3 miles east of Seaman measured 1.2 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948937.